Drug-Induced Aseptic Meningitis Following Antibiotic Use

Trimethoprim-Induced Aseptic Meningitis Described
Trimethoprim-Induced Aseptic Meningitis Described

(HealthDay News) — Drug-induced aseptic meningitis following trimethoprim use has been described in a research letter published online Nov. 20 in the International Journal of Rheumatic Diseases.

Gayathiri Mathanasenarajah and Alberta Hoi, M.B.B.S., Ph.D., from Austin Health in Heidelberg, Australia report the case of a 87-year-old woman who presented with aseptic meningitis with a history of two previous similar episodes. Each occasion occurred after use of trimethoprim, with decreasing intervals between dose and symptoms.

The researchers note that on the first occasion, the patient presented with fever, headache, and delirium 48 hours after taking trimethoprim for a simple urinary tract infection; leukocytosis was seen in the peripheral blood, and elevated protein and leukocytes with predominant monocytes were found in the cerebrospinal fluid (CSF), but no eosinophils in blood or CSF. The second episode occurred six months later, with onset of confusion 24 hours after trimethoprim ingestion. Elevated protein and leukocytes with predominant monocytes were seen in the CSF, with no eosinophils in blood or CSF. In the third episode, similar symptoms developed within three hours after trimethoprim ingestion. Eosinophilia was seen in the CSF but not blood. Neurological recovery occurred within 24 hours after drug cessation on all three episodes.

"As the diagnosis of drug-induced aseptic meningitis is purely clinical, careful follow-up of patients, in particular taking into account the history of positive rechallenge, would confirm the diagnosis of a drug-induced hypersensitivity response," the authors write.

Full Text (subscription or payment may be required)

Loading links....